Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 98, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 18, 1997, 3:50 PM EDT for Pender County, North Carolina. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 18, 1997, 3:50 PM EDT (19:50 UTC)
- Expired
- Aug 18, 1997, 4:35 PM EDT
- In force
- 45 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Pender County, NC
The radar
The Wilmington radar (KLTX), 77 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 18, 4:02 PM EDT | Thunderstorm Wind 60 | Wards Corner, NC | Wind gust to 60 MPH reported by SkyWarn Spotter, Numerous reports of trees down on roads and power lines from the Pender Co. Emergency Manager. The Four County Electric Coop and Carolina Power and Light reported more than 7,000 customers without power. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:45 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 7.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2400 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 869 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 181950 RRA
SVRILM
NCC141-182035-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
350 PM EDT MON AUG 18 1997
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 435 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
IN SOUTHEASTERN NORTH CAROLINA
...PENDER COUNTY
AT 348 PM EDT...DOPPLER RADAR INDICATED WINDS IN EXCESS OF 58 MPH
26 MILES NORTHWEST OF WILMINGTON OR 6 MILES WEST OF WARDS CORNER
MOVING EAST AT 25 MPH.
THIS STORM WILL BE IN THE VICINITY OF...
CURRIE BY 355 PM EDT
WARDS CORNER BY 355 PM EDT
PENDERLEA BY 400 PM EDT
WATHA BY 415 PM EDT
WILLARD BY 415 PM EDT
BURGAW BY 430 PM EDT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
SQI/TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:20 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 18, 2:20 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 217 PM EDT MON AUG 18 1997 RAH: FOR ILM RECOMMEND 30 POP TONIGHT...20 POP TUE AND TUE NIGHT AND 30 POP WED. ALSO SUGGEST LOWER 70S TONIGHT...85 TO 90 TUE... LOWER 70S TUE NIGHT AND MID 80S WED. CAE: FOR FLO AND MYR RECOMMEND 30 POP TONIGHT...30 POP TUE AND TUE NIGHT. WED A 30 POP MYR AND 40 FLO. ALSO SUGGEST 70 TO 75 FLO AND MYR TONIGHT...AROUND 90 FLO WITH 85 TO 90 MYR TUE...LOWER 70S MYR/ FLO TUE NIGHT AND MID 80S MYR/FLO WED. DISCUSSION...KLTX 88D SHOWING TSTMS DEVELOPING ALONG PRE-FRONTAL TROUGH AND APPROACHING NW PART OF OUR CWA EARLY THIS AFTERNOON. EXPECT SFC TROUGH/TSTMS TO ADVANCE ESE-WARD TOWARD COAST THROUGH AFTERNOON INTO EVENING. AGREE WITH SPC MESOSCALE AND SWODY1 DISCUSSION REGARDING ISOLATED SEVERE POTENTIAL. THINK THAT SCATTERED COVERAGE OF TSTMS SHOULD HELP STABILIZE ATMOSPHERE BY TIME WEAK SFC COLD FRONT ADVANCES INTO REGION TONIGHT SO SVR RISK SHOULD DIMINISH WITH LOSS OF DAY/S HEATING. COULD SEE A FEW SHOWERS AND TSTMS TONIGHT BUT 30 POP SHOULD COVER. MODELS SHOW SFC FRONT MOVING SLOWLY SOUTH OF CWA ON TUE AND BECOMING NEARLY STATIONARY TUE NIGHT. H5 HEIGHTS START DROPPING OVER REGION TUE NIGHT/WED AS H5 RIDGE BEGINS TO BUILD OVER WESTERN US. THIS ALLOWS FOR H5 SHORTWAVE TO MOVE SEWD INTO OH/TN VALLEY BY EARLY WED AND INTO WESTERN CAROLINAS LATE WED. MODELS SHOW SUFFICIENT MOISTURE/INSTABILITY WITH THIS PLUS WEAK OVERRUNNING ACROSS REGION TO SUPPORT A CHANCE FOR SHOWERS AND TSTMS WED WITH FLO AND INLAND NC HAVING THE BETTER CHANCE. DECENT AMOUNT OF MOISTURE TO REMAIN ACROSS REGION AFTER FROPA AND FEEL A 20 POP WOULD BE BEST TO COVER TUE/TUE NIGHT FOR ISOLATED SHOWERS. FOR COASTAL WATERS...AFTN MIXING AND INCREASED PRESSURE GRADIENT SHOULD ALLOW WINDS/SEAS TO REACH SCA BUT WINDS AND SEAS SHOULD DROP BELOW SCA TONIGHT. CAE MAY WANT TO SPLIT SC WATERS AT MURRELLS INLET DUE TO PROGRESS OF FRONT OVERNIGHT. SEAS ANDl WINDS SHOULD STAY BELOW SCA CRITERIA TUE THROUGH WED. ILM BE 072/088 073/086 073 322 FLO BE 073/090 072/088 072 333 GROH
In the hours before
Special weather statement, Aug 18, 11:42 AM EDT, 4 hours 8 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-191015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1142 AM EDT MON AUG 18 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ......................SOUTH CAROLINA.............................. DARLINGTON HORRY MARLBORO ADJACENT COASTAL WATERS DILLON GEORGETOWN WILLIAMSBURG FLORENCE MARION ......................NORTH CAROLINA.............................. BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK ROBESON COLUMBUS PENDER .................................................................. SYNOPSIS...A WEAK COLD FRONT IS FORECAST TO MOVE SOUTHEASTWARD INTO NORTH CAROLINA THIS AFTERNOON. A LOW PRESSURE TROUGH OUT AHEAD OF THIS FRONT IS FORECAST TO MOVE INTO THE EASTERN CAROLINAS DURING THE LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE ACROSS THE REGION THROUGH THE EVENING HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALIZED VERY HEAVY RAINFALL. SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMENT AGENCY. GROH
Special weather statement, Aug 18, 11:44 AM EDT, 4 hours 6 minutes before
NCZ087-096-097-099>101-505-SCZ017-023-024-032>034-039-046-191015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 1142 AM EDT MON AUG 18 1997 THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN NORTHEAST SOUTH CAROLINA AND SOUTHEAST NORTH CAROLINA... ......................SOUTH CAROLINA.............................. DARLINGTON HORRY MARLBORO ADJACENT COASTAL WATERS DILLON GEORGETOWN WILLIAMSBURG FLORENCE MARION ......................NORTH CAROLINA.............................. BLADEN NEW HANOVER ADJACENT COASTAL WATERS BRUNSWICK ROBESON COLUMBUS PENDER .................................................................. SYNOPSIS...A WEAK COLD FRONT IS FORECAST TO MOVE SOUTHEASTWARD INTO NORTH CAROLINA THIS AFTERNOON. A LOW PRESSURE TROUGH OUT AHEAD OF THIS FRONT IS FORECAST TO MOVE INTO THE EASTERN CAROLINAS DURING THE LATE AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BY MID AFTERNOON AND CONTINUE ACROSS THE REGION THROUGH THE EVENING HOURS. A FEW OF THE THUNDERSTORMS MAY BE SEVERE AND PRODUCE DAMAGING WINDS. THE STORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALIZED VERY HEAVY RAINFALL. SKYWARN SPOTTERS... AMATEUR RADIO OPERATORS... AND THE GENERAL PUBLIC ARE URGED TO KEEP AN EYE OUT FOR ANY SEVERE WEATHER OCCURRENCES AND REPORT ALL EVENTS TO THE NATIONAL WEATHER SERVICE OR YOUR LOCAL LAW ENFORCEMEVNT AGENCY. GROH
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 4:50 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover | 45 min |
| Aug 18, 5:35 PM EDT | Severe Thunderstorm Warning | ILM | Brunswick | 25 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.